Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Birmingham, AL

August 22, 2015Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 22, 2015, 5:21 PM CDT for Jefferson County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2015, 5:21 PM CDT (22:21 UTC)
Expired
Aug 22, 2015, 6:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:40 PM CDTTSTM WND DMG4 S Arkadelphia, ALTREE LIMBS AND POWER LINES DOWN AT THE INTERSECTION OF CORNER ROAD AND MAYFIELD CIRCLE NEAR THE CORNER COMMUNITY BLOCKING THE ROADWAY. WINDS ESTIMATED 40MPH FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WWUS84 KBMX 222221
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SAT AUG 22 2015
 
ALZ015-017-024-222300-
WALKER AL-BLOUNT AL-JEFFERSON AL-
521 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
SOUTHWESTERN BLOUNT AND EAST CENTRAL WALKER COUNTIES UNTIL 600 PM
CDT...

AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARDIFF...OR NEAR SUMITON...MOVING NORTHEAST AT 20 MPH.

WINDS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMITON...WARRIOR...KIMBERLY...GRAYSVILLE...MORRIS...BROOKSIDE...
TRAFFORD...COUNTY LINE...CARDIFF...ARKADELPHIA...PARTRIDGE
CROSSROADS...SAYRE...RICKWOOD CAVERNS...EMPIRE...SMOKE RISE AND MOUNT
OLIVE.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 275 AND 282.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3386 8667 3364 8691 3368 8705 3389 8706
      3389 8701 3387 8700 3386 8696 3387 8696
      3386 8695 3387 8695 3387 8692 3391 8693
TIME...MOT...LOC 2221Z 208DEG 16KT 3372 8694 

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:55 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 22, 3:55 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT SAT AUG 22 2015

.DISCUSSION...

ISOLATED TO SCATTERED RAIN CHANCES WILL CONTINUE TONIGHT INTO
SUNDAY...SIMILAR TO FRIDAY...WITH DIURNAL INFLUENCES...AS A WEAK
STATIONARY BOUNDARY REMAINS STRETCHED ACROSS CENTRAL ALABAMA. WEAK
UPPER LEVEL SHORT WAVES WILL CONTINUE TO MOVE ACROSS THE AREA
A FEW STRONG STORMS WILL BE POSSIBLE BUT MOST SHOULD REMAIN BELOW
SEVERE LIMITS AS THEY HAVE BEEN.

ON MONDAY...MODELS CONTINUE LOOK FOR A SIGNIFICANT CHANGE AS A
COLD FRONT MOVES ACROSS THE STATE. THE MAIN LOW WILL REMAIN WELL
TO THE NORTH IN THE LOW LEVELS ALONG WITH THE UPPER LOW YIELDING
FAVORABLE FLOW TO PUSH A FRONT COMPLETELY THROUGH THE FORECAST
AREA. WITH THE MAIN ENERGY WELL TO THE NORTH...STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS. DECENTLY LOWER DEW POINTS AND A
HEALTHY RIDGE WITH GIVE US NOTICEABLY LOWER TEMPERATURES ACROSS
CENTRAL ALABAMA WITH A TASTE OF FALL AND MUCH MORE BEARABLE
READINGS FOR MID WEEK ALONG WITH RAIN FREE CONDITIONS FOR MID WEEK
INTO NEXT WEEKEND. MODELS HAVE EVEN TRENDED A COUPLE OF DEGREES
COOLER BEHIND THE FRONT FOR MID WEEK. THE SURFACE RIDGE TAKES ITS
TIME SAGGING ACROSS THE NORTH CENTRAL AND NORTHEAST U.S. FOR MID
WEEK INTO NEXT WEEKEND...KEEPING MOISTURE RETURN AT BAY. SO WILL
KEEP THE FORECAST RAIN FREE AFTER MONDAY THROUGH THE REMAINDER OF
THE FORECAST.

08

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGH THE AFTERNOON
HOURS ACROSS CENTRAL ALABAMA. ALTHOUGH SOME DECREASE IN OVERALL
COVERAGE IS EXPECTED THIS EVENING ADDITIONAL DEVELOPMENT IS
POSSIBLE OVERNIGHT AS UPPER LEVEL ENERGY CONTINUES TO TRACK ACROSS
THE TN VALLEY. RIGHT NOW THE BEST RAIN CHANCES OVERNIGHT APPEAR TO
BE ACROSS THE NORTH. CIGS SHOULD REMAIN VFR THRU THE PERIOD WITH
BRIEF REDUCTIONS IN VIS WITHIN RAIN/TS. WINDS WILL BE LIGHT AND
VARIABLE.

19

&&

.FIRE WEATHER...

HIGH HUMIDITY VALUES AND RAIN CHANCES WILL KEEP FIRE WEATHER
CONCERNS LOW THROUGH THE WEEKEND. A FRONT MOVES THROUGH BY LATE
MONDAY THAT WILL LOWER TEMPERATURES AND HUMIDITY FOR THE MIDDLE
AND LATTER PART OF NEXT WEEK. HOWEVER...ALTHOUGH HUMIDITY VALUES
WILL BE NOTICEABLY LOWER FOR TUESDAY AND WEDNESDAY...READINGS ARE
NOT EXPECTED TO GO DOWN TO CRITICAL LEVELS.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  89  71  88  61 /  30  30  20  30  10
ANNISTON    71  89  71  88  63 /  30  30  20  30  10
BIRMINGHAM  72  89  73  89  63 /  30  30  20  30  10
TUSCALOOSA  73  92  74  91  65 /  30  40  20  30  10
CALERA      72  90  73  89  65 /  30  30  20  30  10
AUBURN      73  90  73  91  68 /  30  30  20  30  20
MONTGOMERY  75  93  75  94  69 /  30  30  20  30  20
TROY        75  93  74  94  70 /  30  30  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/19
Hazardous weather outlook, Aug 22, 3:45 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 AM CDT SAT AUG 22 2015

ALZ011>015-017>050-231145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
345 AM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 22, 2:28 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     4 S LEEDS               33.49N 86.56W
08/22/2015                   SHELBY             AL   PUBLIC

            FEW SMALL TREES DOWN OFF CR 41 ABOUT A MILE FROM HWY 25.
            WINDS ESTIMATED AROUND 40 MPH BASED ON RADAR. TIME
            ESTIMATED FROM RADAR.

&&

TGOGGINS
Special weather statement, Aug 22, 2:46 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT SAT AUG 22 2015

ALZ027-028-222030-
TALLADEGA AL-CLAY AL-
246 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA AND CLAY
COUNTIES UNTIL 330 PM CDT...

AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SYLACAUGA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYLACAUGA...LINEVILLE...ASHLAND...WALDO...SYCAMORE...OVERBROOK...
CLEVELAND CROSSROADS...CHANDLER SPRINGS...ROSELLE...MIGNON...
GUNTHERTOWN...MELLOW VALLEY...GANTTS QUARRY...LAKE CHINNABEE...
MILLERVILLE...SYLACAUGA MUNICIPAL AIRPORT AND HOLLINS.

LAT...LON 3311 8597 3309 8598 3309 8601 3311 8601
      3310 8630 3322 8638 3347 8587 3347 8578
      3348 8578 3311 8566
TIME...MOT...LOC 1946Z 243DEG 31KT 3318 8625

08
Special weather statement, Aug 22, 3:31 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT SAT AUG 22 2015

ALZ028-036-037-222115-
TALLAPOOSA AL-COOSA AL-CLAY AL-
331 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA...SOUTH
CENTRAL CLAY AND NORTHEASTERN COOSA COUNTIES UNTIL 415 PM CDT...

AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOODWATER...MOVING NORTHEAST AT 15 MPH.

WINDS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...GOODWATER...KELLYTON...NEW SITE...GOLDVILLE...
PARKDALE...ROSELLE...HACKNEYVILLE...CLEVELAND CROSSROADS AND
MILLERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3296 8604 3307 8615 3328 8597 3304 8574
TIME...MOT...LOC 2030Z 230DEG 13KT 3309 8600

14
Special weather statement, Aug 22, 4:23 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT SAT AUG 22 2015

ALZ038-047-222215-
CHAMBERS AL-LEE AL-
423 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS AND
NORTHWESTERN LEE COUNTIES UNTIL 515 PM CDT...

AT 422 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WAVERLY...OR NEAR CAMP HILL...MOVING NORTHEAST AT 10 MPH.

WINDS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...WEST CHAMBERS...STURKIE AND OAK BOWERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3266 8563 3270 8566 3272 8565 3271 8561
      3273 8561 3273 8559 3279 8559 3294 8548
      3274 8531
TIME...MOT...LOC 2122Z 231DEG 10KT 3274 8558

14
Special weather statement, Aug 22, 4:42 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT SAT AUG 22 2015

ALZ038-222230-
CHAMBERS AL-
442 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMBERS COUNTY UNTIL
530 PM CDT...

AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TRAMMEL CROSSROADS...OR NEAR LAFAYETTE...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...STROUD...LA FAYETTE...POST OAK FORKS...WELCH...DENSON...
STANDING ROCK...PENTON...AMITY PARK...TRAMMEL CROSSROADS...
FREDONIA...VEASEY CREEK PARK...BUFFALO...WEST CHAMBERS...STROUD
CREEK...ROCKY POINT AND STATE LINE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3283 8549 3294 8560 3299 8559 3311 8545
      3311 8526 3306 8522 3296 8520
TIME...MOT...LOC 2142Z 233DEG 18KT 3295 8549

56
Special weather statement, Aug 22, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SAT AUG 22 2015

ALZ015-017-024-222300-
WALKER AL-BLOUNT AL-JEFFERSON AL-
521 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
SOUTHWESTERN BLOUNT AND EAST CENTRAL WALKER COUNTIES UNTIL 600 PM
CDT...

AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARDIFF...OR NEAR SUMITON...MOVING NORTHEAST AT 20 MPH.

WINDS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMITON...WARRIOR...KIMBERLY...GRAYSVILLE...MORRIS...BROOKSIDE...
TRAFFORD...COUNTY LINE...CARDIFF...ARKADELPHIA...PARTRIDGE
CROSSROADS...SAYRE...RICKWOOD CAVERNS...EMPIRE...SMOKE RISE AND MOUNT
OLIVE.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 275 AND 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3386 8667 3364 8691 3368 8705 3389 8706
      3389 8701 3387 8700 3386 8696 3387 8696
      3386 8695 3387 8695 3387 8692 3391 8693
TIME...MOT...LOC 2221Z 208DEG 16KT 3372 8694

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:06 PM CDTSpecial Weather StatementBMXShelby39 min
Aug 22, 1:44 PM CDTSpecial Weather StatementBMXTalladega46 min
Aug 22, 2:10 PM CDTSpecial Weather StatementBMXTallapoosa50 min
Aug 22, 2:46 PM CDTSpecial Weather StatementBMXClay44 min
Aug 22, 3:31 PM CDTSpecial Weather StatementBMXClay44 min
Aug 22, 4:23 PM CDTSpecial Weather StatementBMXChambers52 min
Aug 22, 4:42 PM CDTSpecial Weather StatementBMXChambers48 min
Aug 22, 5:59 PM CDTSpecial Weather StatementBMXBlount46 min

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.